Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 329, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 5, 2003, 2:04 AM EDT for Rhea County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2003, 2:04 AM EDT (06:04 UTC)
- Expired
- Aug 5, 2003, 2:30 AM EDT
- In force
- 26 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 130 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2474 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:03 PM EDT, 4 hours 1 minute earlier.
Area forecast discussion, Aug 4, 10:03 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1003 PM EDT MON AUG 04 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING FORECAST DISCUSSION UPDATE 1003 PM EDT MON AUG 04 2003 UPDATE ISSUED TO CLEAR SOME COUNTIES FROM SEVERE THUNDERSTORM WATCH 838. STRONGEST STORMS OVER NORTHEAST TN AND SOUTHWEST VA AT THIS TIME...AND THAT IS WHERE WATCH REMAINS IN EFFECT. NO OTHER CHANGES AT THIS TIME. ADDITIONAL STORMS TO WEST MAY MOVE IN AFTER MIDNIGHT...SO WILL NOT LOWER POPS WEST OF CURRENT WATCH AREA. .MRX... NC...NONE. TN...NONE. VA...NONE. SP ********************************************************************* EVENING FORECAST DISCUSSION UPDATE 740 PM EDT MON AUG 04 2003 UPDATE ISSUED TO ADD SEVERE THUNDERSTORM WATCH 838 TO FORECAST. EXPECT CLUSTER OVER KNOX AND ANDERSON COUNTIES TO PERSIST AND MOVE EAST...POSSIBLY PRODUCING ADDITIONAL SEVERE WEATHER AS IT MOVES ALONG. ADDITIONAL STORM MOVING NORTHEAST ACROSS NORTHEAST TN MAY ALSO POSE ADDITIONAL SEVERE WEATHER THREAT THROUGH 9 PM OR SO. NO OTHER CHANGES TO FORECAST AT THIS TIME. WILL BEGIN TO REMOVE COUNTIES ON WESTERN EDGE OF WATCH AS OF 9 PM IF CONDITIONS WARRANT. .MRX... NC...NONE. TN...NONE. VA...NONE. SP ********************************************************************* AFTERNOON FORECAST DISCUSSION 330 PM EDT MON AUG 04 2003 TONIGHT AND TUESDAY...CHALLENGING FORECAST EVEN WITH RECENT PATTERNS OF HEAVY RAIN AND CONVECTION. DRY SLOT IN WATER VAPOR APPROACHING AREA FROM WEST, BUT ITS A REAL NARROW DRY SLOT. ALL IT REALLY DOES IS MAKE ONE THINK THAT DRYING ALOFT WILL ADD TO OUR ALREADY UNSTABLE CONDITIONS AND CREATE THE CHANCE FOR BORDERLINE SEVERE THUNDERSTORMS ON TOP OF HEAVY RAIN SHOWERS. AMPLE SUNSHINE IN VALLEY IS PRODUCING CLOUDS AND THIS PROCESS WILL CONTINUE. EXPECT SCATTERED THUNDERSTORMS ACROSS MOST OF AREA TONIGHT AS PIECES OF MID TO UPPER VORTS SKIP ACROSS REGION. LOWER LAYERS ARE ALREADY FILLED WITH SFC OUTFLOW BOUNDARIES AND HIGH DEWPOINT AIR. THUS WE HAVE MOISTURE, INSTABILITY, AND NOW WE NEED A TRIGGER, WHICH LOOKS LIKE LITTLE VORTS OVER MIDDLE TN. THE VORTS DO LOOK LITTLE THEREFORE EXPECT MORE HEAVY RAIN PRODUCERS THAN DAMAGING WINDS OR LARGE HAIL. KEEPING LOWS INTACT WITH PREVIOUS PACKAGE EXCEPT IN NE PART OF FORECAST AREA, WHERE I INCREASED THEM A DEGREE OR TWO. AVN MORE WET THAN MESO ETA TOMORROW, AND WILL GO WITH A COMP ON POPS LEANING MORE TOWARD AVN. LOOKS LIKE WEAK SFC TROF FROM OH VALLEY LOW DRAGS ACROSS AREA BETWEEN ABOUT 06Z AND 18Z WHICH KEEPS A CHANCE TSTMS IN FOR TUESDAY. SEE NO REASON TO CHANGE HIGHS FOR TUESDAY. IN THE EXTENDED...UPPER LOW CONTINUES TO BRING CHANCE POPS WEDNESDAY AND THURSDAY. A LITTLE DRIER RH INDICATED...WILL ONLY KEEP CHANCE POPS FOR THE MOUNTAINS ON FRI-SUN AND 20 POPS ELSEWHERE. ALSO THINK BEST CHANCES WILL BE DIURNAL. WILL ADD SLIGHT CHANCE POPS FOR MONDAY...BUT MOISTURE LIMITED. CHA 69 87 69 87 / 50 50 50 50 TYS 67 86 67 85 / 50 40 50 40 TRI 64 83 63 83 / 50 40 40 30 OQT 66 85 67 85 / 50 40 50 40 BB/GH ********************************************************************* EARLY MORNING FORECAST DISCUSSION 945 AM EDT MON AUG 4 2003 NO UPDATE FOR FOLLOWING REASONS: VERY RECENT SPATE OF CONVECTION HAS LEFT NUMEROUS INTERSECTING OUTFLOW BOUNDARIES ON GROUND. SEEMINGLY BENIGN SKY CONDITIONS BETWEEN CLOUDY AREAS IS ALLOWING JUST TONS OF INSOLATION IN WHICH WILL RAISE TEMPS TO CONVECTIVE LEVELS THIS AFTERNOON. MESO ETA SOUNDINGS INDICATE FORECAST CAPES FROM AROUND 1500 IN NORTHEAST PARTS TO AROUND 3000 ALONG GA LINE. COMBINED WITH TOPOGRAPHICALLY INDUCED CONVECTIVE INITIATION, BELIEVE THAT CURRENT PACKAGE WITH HIGH CHANCE TO LIKELY POPS WILL OUT. PLACES WITH HIGH CHANCE (50%) SEEM A LITTLE UNDERDONE WITH FLOOD WATCH IN PLACE, BUT...AS THE LATEST FLOOD STATEMENT (MEMFLSMRX) SAYS, IT MAY NOT RAIN IN EVERY SPOT, BUT WHERE IT DOES RAIN, IT WILL RAIN HARD. KEEPING FLOOD WATCH IN EFFECT BECAUSE OF NUMEROUS REPORTS OF STANDING WATER, BANKFULL CREEKS, AND FILLED SINKHOLES. ANY ADDITIONAL RAIN WILL CAUSE IMMEDIATE FLOODING IN THOSE PLACES. KEEPING ANY EYE OUT FOR BORDERLINE SEVERE TSTMS THIS AFTERNOON, TOO. BB
Hazardous weather outlook, Aug 4, 4:50 AM EDT, 21 hours 14 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-042200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 450 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... THE AIRMASS ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS WILL REMAIN MOIST AND UNSTABLE. DAYTIME HEATING WILL COMBINE WITH OCCASIONAL UPPER LEVEL DISTURBANCES TO CAUSE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AT TIMES. HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME...AS A FEW STORMS MAY REACH STRONG TO SEVERE LEVELS. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS UP TO 50 MPH...AND POSSIBLY HAIL OF DIME SIZE OR SLIGHTLY LARGER. HOWEVER...THE GREATEST HAZARD WILL BE LOCALLY HEAVY RAINS OF 2 TO 3 INCHES WHICH MAY CAUSE FLASH FLOODING. FOR ADDITIONAL DETAILS ON THE FLOOD THREAT...SEE THE FLOOD WATCH STATEMENT ISSUED EARLIER TODAY. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... THE LOW PRESSURE SYSTEM TO OUR NORTH OVER THE GREAT LAKES REGION WILL KEEP THE CHANCES OF SHOWERS AND THUNDERSTORMS HIGH INTO TUESDAY. THIS AREA OF LOW PRESSURE WILL MOVE EAST OF THE REGION BY TUESDAY NIGHT...AND ALLOW RAIN CHANCES TO DECREASE TO MORE TYPICAL SUMMER VALUES FOR MID WEEK. HAZARDOUS WEATHER WILL BE POSSIBLE AGAIN ON TUESDAY...WITH THE MAIN THREATS BEING LOCALIZED FLOODING...DAMAGING WINDS AND POSSIBLY LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN A FEW AREAS TODAY THROUGH TUESDAY...AND PERSONS LIVING IN FLOOD PRONE AREAS SHOULD REMAIN ALERT FOR POSSIBLE FLOOD OR FLASH FLOOD WARNINGS. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
In the hours before
Local storm report, Aug 4, 8:26 PM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
826 PM EDT MON AUG 04 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM GREENEVILLE TN 1.25 IN HAIL
08/04/03 GREENE 1 1/4 INCH HAIL IN
GREENVILLE. REPORTED BY
RADIO STATION.
0745 PM 3N CLINTON TN WIND DAMAGE
08/04/03 ANDERSON SEVERAL TREES DOWN ABOUT
3 MILES NORTH OF CLINTON.
REPORTED BY ANDERSON
COUNTY 911.
0810 PM TN FLASH FLOOD
08/04/03 KNOX FLOODING AT DUTCH VALLEY
ROAD AND OLD BROADWAY.
FLOWING WATER ABOUT 8
INCHES DEEP. REPORTED BY
SPOTTER.Local storm report, Aug 4, 9:47 PM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
947 PM EDT MON AUG 04 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 7W BRISTOL TN WIND DAMAGE
08/04/03 SULLIVAN A FEW TREES DOWN ALONG
HWY 11W. REPORTED BY
SULLIVAN COUNTY 911.Special weather statement, Aug 4, 9:47 PM EDT, 4 hours 17 minutes before
NCZ060-061-TNZ014>018-036>047-068>074-085>087-100>102-VAZ001-002-005- 006-008-DDHHMM SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 947 PM EDT MON AUG 4 2003 SEVERE THUNDERSTORM WATCH #838 REMAINS VALID UNTIL MIDNIGHT EDT TUESDAY MORNING(1100 PM CDT MONDAY EVENING) FOR THE FOLLOWING AREAS: IN EAST TENNESSEE: CARTER... GREENE... HANCOCK... HAWKINS... JOHNSON... SULLIVAN... UNICOI... WASHINGTON... IN SOUTHWEST VIRGINIA: LEE... RUSSELL... SCOTT... WASHINGTON... WISE... THIS INCLUDES THE CITIES OF ABINGDON...BRISTOL TN...ELIZABETHTON... ERWIN...GATE CITY...GREENEVILLE...JOHNSON CITY...JONESVILLE... KINGSPORT...LEBANON...MOUNTAIN CITY...ROGERSVILLE...SNEEDVILLE AND WISE. THE NATIONAL WEATHER SERVICE HAS CLEARED A PORTION OF SEVERE THUNDERSTORM WATCH #838. AREAS CLEARED FROM THE SEVERE THUNDERSTORM WATCH INCLUDE: IN SOUTHWEST NORTH CAROLINA: CHEROKEE... CLAY... IN EAST TENNESSEE: ANDERSON... BLOUNT... BRADLEY... CLAIBORNE... COCKE... GRAINGER... HAMBLEN... JEFFERSON... KNOX... LOUDON... MCMINN... MONROE... POLK... SEVIER ... UNION... THIS INCLUDES THE CITIES OF ALCOA...ANDREWS...ATHENS...BENTON... CLEVELAND...CLINTON...DANDRIDGE...DUCKTOWN...GATLINBURG... HAYESVILLE...JEFFERSON CITY...KNOXVILLE...LENOIR CITY...LOUDON... MADISONVILLE...MARYVILLE...MAYNARDVILLE...MORRISTOWN...MURPHY... NEWPORT...OAK RIDGE...RUTLEDGE...SEVIERVILLE AND SWEETWATER. SP
Local storm report, Aug 4, 10:26 PM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1026 PM EDT MON AUG 04 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM COUNTYWIDE VA WIND DAMAGE
08/04/03 WASHINGTON NUMEROUS TREES DOWN.
REPORTED BY WASHINGTON
COUNTY 911.
1025 PM JONESBOROUGH TN 0.75 IN HAIL
08/04/03 WASHINGTON REPORTED BY WASHINGTON
COUNTY 911.Special weather statement, Aug 4, 11:50 PM EDT, 2 hours 14 minutes before
TNZ015>018-042>047-VAZ001-002-005-006-008-050409- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1150 PM EDT MON AUG 4 2003 SEVERE THUNDERSTORM WATCH #838 WILL BE ALLOWED TO EXPIRE ON SCHEDULE AT MIDNIGHT EDT. ADDITIONAL STORMS ARE POSSIBLE LATER THIS MORNING. PLEASE STAY TUNED TO YOUR FAVORITE RADIO OR TELEVISION STATION...OR GO TO THE MORRISTOWN WEATHER SERVICE INTERNET SITE AT W W W DOT S R H DOT N O A A DOT G O V FORWARD SLANT M R X SP
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:11 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan, Washington | 49 min |
| Aug 4, 10:03 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 42 min |
| Aug 4, 10:15 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 45 min |
| Aug 5, 1:50 AM EDT | Severe Thunderstorm Warning | MRX | Morgan, Roane | 55 min |
| Aug 4, 9:02 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 43 min |
| Aug 4, 9:39 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 66 min |
| Aug 4, 10:27 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 63 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.